Discussions that mention morphine

Pain Management board


Hi Cherir, Flushing is a normal side effect that can be caused by any opiate pain med. This side effect usually deminishes as does the inability to sleep caused by pro opiates"synthetics" that cause a hustamine release and feel more engerizing than sedating. You might want to try one of the OTC meds that use an antihystamine like tylenol PM to help reverse this effect untill you become more acomadated. Unfortunately there is no such thing as the perfect opiates that is side efect free. Each class of opiates tend to have it's own unique characteristics along with many shared side effects. Normally the stronger you go, the greater the side effect. methadone can make you sweat so badly you have to change clothes 3 times a day. You simply have to way the pros Vs the cons. Not getting any sleep will certainly make your pain worse, so the idea is to find a balance of relief and of side effects you can tolerate. Have you tried using something milder like Ultram or Darvecet at night. Hopefully with the changes in season,thi won't be as big an issue, but along with severe pain and potent meds comes side effects. I haven't slept through the night since the 3rd attempt to fuse me in 99. 4 hours staright is a god send for me, but the trade to be able to walk is well worth it.

Side effects are a little more tolerable when the benefit is greater,meaning meds used for comfort only rather than the abilty to function makes the trade a little tougher to justify. When you can't walk without the meds, side effects are easier to accept because the benfit is greater than simple physical comfort. The normal next step up from Hydrocodone is oxycodone and mg to mg oxycodone is stronger than morphine so I would expect greater side effects, more constipation. more hot flsashes, more sweating, more impairment etc. Everything has a price, even pain relief. We all respond a little differenty to each med so there may be something that doesn't cause as many hot flashes but it's better than the opposite side effect which is cold and clamy which is a sign of potentially dangerous respirtory supression.
Untill then, the best thing that helps is having a fan blowing your way.

I would talk this over with your doc and perhaps he can treat the side effect or use something a little stronger to help with sleep, but waking up with a drenched pillow isn't unusual for a CP patient using opiates. It's just one of many unpleaseant side effects we all have to accept for pain relief. Only you can decide if the benefits outweigh the side effects.
welcome and good luck, Dave